Hail, Penobscot
- When
- August 1, 12:25 PM EST
- Where
- Penobscot County, East Corinth
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.000, -69.017
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 1, 3:27 AM EST, 8 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU MAINE 427 AM EDT SUN AUG 1 2004 .SYNOPSIS...A WEAK COLD FRONT WILL MOVE EAST OF THE REGION TODAY. WEAK HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR TONIGHT AND MONDAY. A STRONGER COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY. && .SHORT TERM (TODAY THROUGH TUE NGT)... LATEST RADAR MOSAIC SHOWS AN AREA OF SHOWERS MOVING NORTHEAST ACROSS CENTRAL AND DOWNEAST ZONES AT TIME. THIS ACTIVITY SHOULD CONTINUE TO MOVE OFF TO THE NORTHEAST EARLY THIS MORNING. WILL GO WITH THE HIGHEST POPS (LIKELY) THESE AREAS THROUGH THE EARLY MORNING HOURS. WEAK COLD FRONT STILL WELL TO OUR WEST ACROSS WESTERN QUEBEC PROVINCE. EXPECT THE FRONT TO SLOWLY MOVE OFF TO THE EAST TODAY. WITH FRONT STILL OFF TO THE WEST WILL OPT TO HOLD ON TO CHANCE POPS ESPECIALLY CENTRAL/DOWNEAST AREAS SINCE FRONT WONT CROSS UNTIL LATE DAY. THE TREND WILL BE FOR IMPROVING CONDITIONS ALL AREAS TONIGHT AS SLIGHTLY DRIER AIR MOVES IN BEHIND THE WEAK FRONT. MONDAY IS SHAPING UP AS A NICE DAY AS WEAK HIGH PRESSURE BUILDS IN FROM THE WEST. ANOTHER STRONGER COLD FRONT WILL APPROACH THE REGION FROM THE WEST ON TUESDAY WITH SOME SHOWERS AND THUNDERSTORMS POSSIBLY MOVING INTO WESTERN ZONES BY LATE IN THE DAY. && .LONG TERM (WED THROUGH SAT)... A STRONG COLD FRONT THROUGH EARLY WEDNESDAY BRINGING A LESS HUMID AIRMASS TO THE CWA. BY MID WEEK A LARGE UPPER LEVEL LOW WILL BECOME ESTABLISHED OVER EASTERN CANADA. THIS MAY KEEP THE WEATHER A BIT UNSETTLED FOR THE LATTER PART OF THE WEEK THOUGH IT MAY ALSO MEAN SOMEWHAT LESS HUMID CONDITIONS. BOTH THE GFS AND GEM ARE CREATING A STRONG LOW LATE IN THE WEEK AS ANOTHER ROUND OF ENERGY SWINGS DOWN INTO THE GREAT LAKES. HOWEVER...MODELS ARE IN SOME DISAGREEMENT AS TO TIMING AND POSITION OF THIS LOW. FOR NOW PUT CHANCE OF SHOWERS IN NORTHERN AREAS THROUGH FRIDAY SINCE GENERAL CONSENSUS FAVORS THE LOW MOVING NORTH OF THE AREA. TEMPS MAY RUN SLIGHTLY BELOW NORMAL LATE IN THE WEEK WITH THE LARGE LOW OVER EASTERN CANADA. BY THE WEEKEND THE LOW MAY LIFT OUT BRINGING A RETURN TO WARMER CONDITIONS. && .AVIATION... OUTSIDE OF SOME LOCAL IFR CONDITIONS DUE TO OCCASIONAL LOW CEILINGS THROUGH ABOUT 12Z...EXPECT MAINLY VFR CONDITIONS TO PREVAIL. && .MARINE...SOUTHWEST WINDS 15 TO 20 KT TODAY WITH SEAS AROUND 5 FT. FOG WILL CONTINUE TO BE DENSE...ESPECIALLY ALONG THE WASHINGTON COUNTY COAST THRU SUN NGT. WINDS SHOULD DIMINISH TONIGHT INTO EARLY MON...FOLLOWED BY SLOWLY SUBSIDING SEAS MON INTO TUE. WINDS WILL INCREASE AGAIN TUE NGT AHEAD OF NEXT SYSTEM. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS. && SHORT TERM: DUDA LONG TERM/MARINE: WOLFE AVIATION: MARK/WOLFE/DUDA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 448 AM EDT SUN AUG 1 2004 MEZ001>006-010-011-015>017-029>032-020900- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU... CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN... DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH... ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS... MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN... PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE... VAN BUREN AND VANCEBORO 448 AM EDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DUDA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
753 AM EDT SUN AUG 1 2004
MEZ015-011300-
PENOBSCOT COUNTY...
753 AM EDT SUN AUG 1 2004
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT COUNTY...
AT 755 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
HEAVY RAIN AND GUSTY WINDS JUST WEST OF NEWPORT. THE STORM WAS MOVING
EAST AT 40 MPH.
LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
NEWPORT AT 800 AM EDT
HERMON...EAST CORINTH AT 815 AM EDT
KENDUSKEAG...BANGOR AT 825 AM EDT
VEAZIE...BREWER AT 830 AM EDT
ORONO AT 835 AM EDT
OLD TOWN AT 840 AM EDT
THIS STORM HAS THE POTENTIAL TO PRODUCE...
GUSTY WINDS...UP TO 30 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4490 6953 4463 6935 4481 6856 4516 6875
NOUHAN
NNNNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
949 AM EDT SUN AUG 1 2004
MEZ005-006-010-011-031-011445-
PISCATAQUIS...PENOBSCOT AND AROOSTOOK COUNTIES...
949 AM EDT SUN AUG 1 2004
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...PENOBSCOT AND
AROOSTOOK COUNTIES...
AT 945 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 10
MILES NORTH OF MILLINOCKET TO BLANCHARD. THE LINE WAS MOVING EAST AT
30 MPH.
LOCATIONS NOW IN THE PATH OF THIS LINE INCLUDE...
MILLINOCKET AT 1010 AM EDT
SHERMAN AT 1015 AM EDT
EAST MILLINOCKET...BROWNVILLE JUNCTION AT 1030 AM EDT
MEDWAY AT 1040 AM EDT
HAYNESVILLE AT 1045 AM EDT
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 40 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4585 6871 4520 6974 4530 6879 4595 6775
CALDERON
NNNNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1032 AM EDT SUN AUG 1 2004 MEZ011-015>017-029>032-012200- ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS DOWNEAST MAINE... A SLOW MOVING COLD FRONT COLLIDING WITH DEEP TROPICAL MOISTURE OVER DOWNEAST MAINE WILL PRODUCE MORE SCATTERED THUNDERSTORMS THIS AFTERNOON. A FEW COULD BECOME STRONG TO POSSIBLY SEVERE WITH DAMAGING WINDS AS THE PRIMARY CONCERN AND HAIL A SECONDARY CONCERN. IN ADDITION...ANY THUNDERSTORM ACROSS DOWNEAST MAINE THIS AFTERNOON WILL ALSO LIKELY BE ACCOMPANIED BY HEAVY DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING. VJN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1052 AM EDT SUN AUG 1 2004
MEZ006-032-011545-
AROOSTOOK AND WASHINGTON COUNTIES...
1052 AM EDT SUN AUG 1 2004
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND WASHINGTON
COUNTIES...
AT 1049 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 7 MILES NORTHWEST OF WYTOPITLOCK. THE
STORM WAS MOVING EAST AT 30 MPH.
LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
WYTOPITLOCK AT 1100 AM EDT
DANFORTH AT 1120 AM EDT
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...UP TO HALF AN INCH...
GUSTY WINDS...UP TO 45 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4577 6849 4559 6848 4559 6768 4583 6769
CALDERON
NNNNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1255 PM EDT SUN AUG 1 2004
MEZ015-011800-
PENOBSCOT COUNTY...
1255 PM EDT SUN AUG 1 2004
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND PISCATAQUIS
COUNTIES...
AT 1253 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER DEXTER. THE STORM WAS MOVING EAST AT
20 MPH.
LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
DEXTER AT 1255 PM EDT
EAST CORINTH AT 135 PM EDT
KENDUSKEAG AT 150 PM EDT
NEAR BANGOR AND OLD TOWN AREA AT 215 PM EDT
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...UP TO A QUARTER OF AN INCH...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4511 6944 4493 6947 4477 6875 4520 6868
CALDERON
NNNNThe Caribou radar (KCBW), 149 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418982.